Tags

Type your tag names separated by a space and hit enter

Paradoxical tuberculous reactions in HIV-infected patients.
Int J Tuberc Lung Dis. 2001 Apr; 5(4):370-5.IJ

Abstract

OBJECTIVE

To report the occurrence of paradoxical tuberculous reactions in two patients co-infected with HIV/AIDS, and to review the literature on this subject.

PATIENTS

Two HIV-infected patients with miliary tuberculosis who developed expansion of tuberculous disease at a new site following initiation of anti-tuberculosis treatment, with or without antiretroviral treatment, and an additional 29 literature cases of HIV infection with paradoxical tuberculous reaction.

RESULTS

Index episodes of tuberculosis included pulmonary, nodal, cutaneous and miliary forms. Types of paradoxical reactions included enlargement of lymph nodes or appearance of new lymphadenopathy, radiographic worsening of pulmonary infiltrates or appearance of miliary infiltrates or pleural effusions, peritonitis, tenosynovitis, worsening or development of new soft tissue lesions, and appearance of new contrast-enhancing intracranial tuberculomas. The occurrence of paradoxical reactions appears more temporally related to antiretroviral than to anti-tuberculosis therapy.

CONCLUSIONS

It is important for clinicians to recognise paradoxical tuberculous reactions as inflammatory responses to treatment, and to understand that they do not necessarily indicate drug resistance or an inadequate response to therapy. Anti-tuberculosis and antiretroviral drug regimens need not be altered or discontinued, although a short course of corticosteroids may be useful in reducing inflammation.

Authors+Show Affiliations

Sizwe Tropical Diseases Hospital, University of the Witwatersrand/South African Institute for Medical Research, Johannesburg.No affiliation info available

Pub Type(s)

Case Reports
Journal Article
Review

Language

eng

PubMed ID

11334257

Citation

Orlovic, D, and R A. Smego. "Paradoxical Tuberculous Reactions in HIV-infected Patients." The International Journal of Tuberculosis and Lung Disease : the Official Journal of the International Union Against Tuberculosis and Lung Disease, vol. 5, no. 4, 2001, pp. 370-5.
Orlovic D, Smego RA. Paradoxical tuberculous reactions in HIV-infected patients. Int J Tuberc Lung Dis. 2001;5(4):370-5.
Orlovic, D., & Smego, R. A. (2001). Paradoxical tuberculous reactions in HIV-infected patients. The International Journal of Tuberculosis and Lung Disease : the Official Journal of the International Union Against Tuberculosis and Lung Disease, 5(4), 370-5.
Orlovic D, Smego RA. Paradoxical Tuberculous Reactions in HIV-infected Patients. Int J Tuberc Lung Dis. 2001;5(4):370-5. PubMed PMID: 11334257.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Paradoxical tuberculous reactions in HIV-infected patients. AU - Orlovic,D, AU - Smego,R A,Jr PY - 2001/5/4/pubmed PY - 2001/9/28/medline PY - 2001/5/4/entrez SP - 370 EP - 5 JF - The international journal of tuberculosis and lung disease : the official journal of the International Union against Tuberculosis and Lung Disease JO - Int. J. Tuberc. Lung Dis. VL - 5 IS - 4 N2 - OBJECTIVE: To report the occurrence of paradoxical tuberculous reactions in two patients co-infected with HIV/AIDS, and to review the literature on this subject. PATIENTS: Two HIV-infected patients with miliary tuberculosis who developed expansion of tuberculous disease at a new site following initiation of anti-tuberculosis treatment, with or without antiretroviral treatment, and an additional 29 literature cases of HIV infection with paradoxical tuberculous reaction. RESULTS: Index episodes of tuberculosis included pulmonary, nodal, cutaneous and miliary forms. Types of paradoxical reactions included enlargement of lymph nodes or appearance of new lymphadenopathy, radiographic worsening of pulmonary infiltrates or appearance of miliary infiltrates or pleural effusions, peritonitis, tenosynovitis, worsening or development of new soft tissue lesions, and appearance of new contrast-enhancing intracranial tuberculomas. The occurrence of paradoxical reactions appears more temporally related to antiretroviral than to anti-tuberculosis therapy. CONCLUSIONS: It is important for clinicians to recognise paradoxical tuberculous reactions as inflammatory responses to treatment, and to understand that they do not necessarily indicate drug resistance or an inadequate response to therapy. Anti-tuberculosis and antiretroviral drug regimens need not be altered or discontinued, although a short course of corticosteroids may be useful in reducing inflammation. SN - 1027-3719 UR - https://www.unboundmedicine.com/medline/citation/11334257/Paradoxical_tuberculous_reactions_in_HIV_infected_patients_ L2 - https://www.ingentaconnect.com/openurl?genre=article&issn=1027-3719&volume=5&issue=4&spage=370&aulast=Orlovic DB - PRIME DP - Unbound Medicine ER -